Alert archive / Montana / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 155, NWS Glasgow, MT

August 14, 2011Daniels County, Valley County, Montana

NWS Glasgow, MT issued this severe thunderstorm warning at Aug 14, 2011, 7:58 PM MDT for Daniels County, Valley County, Montana. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 14, 2011, 7:58 PM MDT (01:58 UTC)
Expired
Aug 14, 2011, 9:00 PM MDT
In force
62 min
Issued by
NWS Glasgow, MT
Area
Storm-based polygon

Counties Daniels County, MT, Valley County, MT

The radar

The Glasgow radar (KGGW), 56 km from the middle of the area, began a volume at 02:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Glasgow Intl Airport, MT (KGGW), launched 00:00Z, 2.0 hours before the alert went out and 54 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Glasgow Intl Airport, MT at 00:00Z on 2011-08-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL1000850700500300200100-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Glasgow Intl Airport, MT at 00:00Z on 2011-08-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 46 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
NaN m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
46 m²/s²
0-3 km storm-relative helicity
41 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 14, 3:20 PM MDT, 4 hours 38 minutes earlier.

Area forecast discussion, Aug 14, 3:20 PM MDT, 4 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GLASGOW MT
320 PM MDT SUN AUG 14 2011

.SHORT TERM...FOR NORTHEAST MONTANA...TONIGHT THROUGH TUESDAY...

WATER VAPOR IMAGERY AND 500 MB HEIGHT FIELD SHOWING THE CENTRAL
CONUS UPPER LEVEL RIDGE BEING BROKEN DOWN BY THE APPROACHING
LARGE SCALE WESTERN TROUGH. A STRONG UPPER LEVEL LOW PRESSURE
SYSTEM IS PRODUCING STORMS OVER THE EASTERN STATES.

AS THE UPPER RIDGE BEGINS TO BREAK DOWN...SCATTERED SHOWERS ARE
DEVELOPING ALONG THE SUBTLE EMBEDDED SHORT WAVE TROUGHS. EARLY
THOUGHTS FOR CHANCES OF SEVERE WEATHER HAVE NOW DIMINISHED FOR
TONIGHT AS ENVIRONMENTAL CONDITIONS LOOK MORE FAVORABLE FOR SEVERE
WEATHER ON MONDAY AFTERNOON AND EVENING. THE MAIN FORCING FOR
ASCENT WILL TRAVERSE THE CWA IN QUICK AND REPEATED CYCLES WITH THE
STRONGEST LIFT COMING EARLY MONDAY MORNING...THEN AGAIN LATE
MONDAY NIGHT FROM WEST TO EAST ACROSS THE AREA. STRONG SUBSIDENCE
THEN SPREADS OVER NORTHEAST MONTANA TUESDAY COINCIDING WITH
MOSTLY SUNNY SKIES...WHICH WILL LIKELY ENCOURAGE HIGHER WIND
SPEEDS FROM ALOFT TO MIX DOWN THE THE SURFACE. EXPECT WINDS AT THE
SURFACE FROM THE NORTHWEST INCREASING INTO THE 25G35KT RANGE
THROUGHOUT THE MID DAY AND AFTERNOON HOURS ON TUESDAY. BMICKELSON

PREVIOUS SHORT TERM DISCUSSION...UPPER LEVEL RIDGE AXIS SHIFTS
EAST TODAY AND FLOW ALOFT BACKS TO THE SOUTHWEST. OVERNIGHT A LEE
SURFACE TROUGH SLIPPED OVER NORTHEAST MONTANA. IN
ADDITION...THERMAL RIDGING PEAKS AROUND 00Z WITH 850MB
TEMPERATURES OF AROUND 28*C FOR A VERY WARM DAY TODAY. LATE
AFTERNOON GFS SURFACE BASED CAPE RANGES FROM AROUND 2600J/KG NEAR
THE NORTH DAKOTA BORDER TO AROUND 100J/KG ON THE WESTERN EDGE OF
THE CWA. DURING THE EVENING SUBTLE UPPER DISTURBANCES AND A DRY
LINE/FRONT WILL REACH THE MOST UNSTABLE AREAS IN THE NORTHEAST AND
INITIATE SOME EVENING THUNDERSTORMS.

BY MONDAY AN UPPER LEVEL CANADIAN SHORTWAVE TROUGH BEGINS SWEEPING
EAST ALONG THE INTERNATIONAL BOUNDARY. THIS WILL SEND ADDITIONAL
SUBTLE DISTURBANCES ALOFT INTO NEMONT WHICH WILL COMBINE WITH
ANOTHER WEAK FRONT. THIS WILL AGAIN MEET VERY UNSTABLE CONDITIONS
NEAR THE NORTH DAKOTA BORDER. EXPECT MORE LATE AFTERNOON AND
EVENING THUNDERSTORMS. ALTHOUGH THE SPC CONVECTIVE OUTLOOK PUTS
THE SLIGHT RISK FOR SEVERE TO OUR EAST...AN ENERGETIC STORM OR TWO
COULD GET GOING. ONCE AGAIN TEMPERATURES WILL BE QUITE WARM.

AROUND MIDNIGHT MONDAY NIGHT THE SHORTWAVE TROUGH MOVES INTO
SOUTHERN ALBERTA WHICH WILL POSITION THE MAIN COLD FRONT JUST TO
OUR WEST. THIS FRONT SHOULD MOSTLY BE THROUGH NEMONT BY TUESDAY
MORNING. SO WILL KEEP POPS GOING OVERNIGHT. NORTHWEST WINDS WILL
INCREASE BEHIND THE COLD FRONT...POSSIBLY REQUIRING AN ADVISORY
FOR FORT PECK LAKE. THE STRONG 850MB WINDS MIGHT OCCUR BEFORE THE
BEST MIXING OF THE DAY. PLUS MODELS SUGGEST WINDS WILL DIMINISH
DURING THE AFTERNOON. SO THERE IS UNCERTAINTY ABOUT WIND STRENGTH
TIMING. TEMPERATURES BEHIND THE COLD FRONT AND NORTHWESTERLY FLOW
ALOFT WILL COOL TEMPERATURES TO 5*F TO 10*F BELOW AVERAGE. SCT

.LONG TERM...TUESDAY NIGHT THROUGH SUNDAY...
MODELS CONTINUE IN RELATIVELY GOOD AGREEMENT WITH A GENERALLY
QUIET WEATHER PATTERN THROUGH THE EXTENDED PERIOD. UPPER TROF
EXITS INTO THE DAKOTAS AT THE START OF THE PERIOD. NEARLY ZONAL
FLOW THEN PERSISTS OVER MONTANA THROUGH THE WEEKEND...SANDWICHED
BETWEEN UPPER HIGH OVER THE DESERT SOUTHWEST AND MORE ACTIVE FLOW
OVER WESTERN CANADA. MODELS STILL SUGGESTING A WAVE SLIDING ACROSS
CENTRAL CANADA LATE FRIDAY WHICH COULD PRODUCE CONVECTION AS FAR
SOUTH AS MONTANA. TREND AT THIS POINT FOR EARLY NEXT WEEK IS FOR
UPPER HIGH TO PUSH NORTHWARD...BRINGING HOT AND DRY AIR MASS INTO
THE NORTHERN PLAINS. ONLY MINOR ADJUSTMENTS TO GOING FORECAST.
EBERT

PREVIOUS LONG TERM DISCUSSION...HIGH PRESSURE WILL MOVE INTO THE
AREA TUESDAY NIGHT DIMINISHING THE WINDS. FLAT UPPER RIDGE FOR
WEDNESDAY WILL BRING DRY WEATHER AND MOSTLY CLEAR SKIES. BOTH THE
GFS AND ECMWF ARE TRENDING TOWARDS NW FLOW ALOFT STARTING ON
THURSDAY AND CONTINUING INTO NEXT WEEKEND. THE FIRST WAVE IN THE
NW FLOW ALOFT WILL MOVE ACROSS THE CANADIAN PRAIRIES ON THURSDAY
AND BRING A COLD FRONT THROUGH NORTHEAST MONTANA. THEN...ANOTHER
WAVE AND COLD FRONT IS FORECASTED ON FRIDAY BY THE GFS WHILE THE
ECMWF IS WEAKER AND SOMEWHAT SLOWER WITH THIS SYSTEM AND BRINGS IT
THROUGH THE AREA FRIDAY NIGHT. WILL MAINTAIN A SLIGHT CHANCE OF
THUNDERSTORMS FOR FRIDAY NIGHT FOR NOW. BOTH MODELS BRING AN UPPER
RIDGE AND DRY WEATHER INTO THE AREA NEXT SUNDAY. FORRESTER

&&

.AVIATION...
MOSTLY VFR. A COMPLEX FRONTAL SYSTEM WILL BE MOVING ACROSS THE
REGION OVER THE NEXT TWO DAYS. THIS WILL BRING THE POSSIBILITY OF
THUNDERSTORMS WITH BRIEF PERIODS OF MVFR CONDITIONS. SOUTHEAST
WINDS WILL BECOME LIGHT THIS EVENING THEN REMAIN LIGHT AND
VARIABLE THROUGH MUCH OF MONDAY. BY MONDAY EVENING WINDS WILL
BEGIN TO TURN WEST AND INCREASE TO AROUND 20 KTS BY TUESDAY
AFTERNOON. RAE

&&

.GLASGOW WATCHES/WARNINGS/ADVISORIES...NONE.

&&

WEATHER.GOV/GLASGOW
Hazardous weather outlook, Aug 14, 3:09 PM MDT, 4 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GLASGOW MT
309 PM MDT SUN AUG 14 2011

MTZ016-021-022-059-060-151100-
CENTRAL AND SOUTHEAST PHILLIPS-PETROLEUM-GARFIELD-
NORTHERN PHILLIPS-SOUTHWEST PHILLIPS-
309 PM MDT SUN AUG 14 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SURFACE FEATURES AND THE APPROACHING UPPER LEVEL DISTURBANCE WILL ALLOW
FOR THE DEVELOPMENT OF SHOWERS AND THUNDERSTORMS THROUGH LATE
MONDAY. SOME OF THE STRONGER STORMS MONDAY AFTERNOON AND EVENING
MAY PRODUCE GUSTY WINDS...SMALL HAIL...AND CLOUD TO GROUND
LIGHTNING.

AS THE STORM SYSTEM EXITS THE REGION...STRONG NORTHWESTERLY WINDS
ARE EXPECTED ON TUESDAY WITH SUSTAINED WIND SPEEDS UP TO 20 MPH
AND GUSTS UP TO 30 MPH POSSIBLE THROUGH TUESDAY EVENING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ017>020-023>027-061-062-151100-
CENTRAL AND SOUTHERN VALLEY-DANIELS-SHERIDAN-WESTERN ROOSEVELT-
MCCONE-RICHLAND-DAWSON-PRAIRIE-WIBAUX-NORTHERN VALLEY-
EASTERN ROOSEVELT-
309 PM MDT SUN AUG 14 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SURFACE FEATURES AND THE APPROACHING UPPER LEVEL DISTURBANCE WILL ALLOW
FOR THE DEVELOPMENT OF SHOWERS AND THUNDERSTORMS THROUGH LATE
MONDAY. SOME OF THE STRONGER STORMS MONDAY AFTERNOON AND EVENING
MAY BECOME SEVERE ALONG AND EAST OF A LINE FROM GLASGOW TO TERRY
WITH THE MAIN THREATS BEING DAMAGING WINDS...LARGE HAIL...AND
CLOUD TO GROUND LIGHTNING.

AS THE STORM SYSTEM EXITS THE REGION...STRONG NORTHWESTERLY WINDS
ARE EXPECTED ON TUESDAY WITH SUSTAINED WIND SPEEDS UP TO 20 MPH
AND GUSTS UP TO 30 MPH POSSIBLE THROUGH TUESDAY EVENING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, Aug 14, 6:52 PM MDT, 1 hour 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GLASGOW MT
652 PM MDT SUN AUG 14 2011

MTZ025>027-150145-
DAWSON-PRAIRIE-WIBAUX-
652 PM MDT SUN AUG 14 2011

THE NATIONAL WEATHER SERVICE IN GLASGOW HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  SOUTHERN WIBAUX COUNTY IN NORTHEAST MONTANA...
  SOUTHEASTERN PRAIRIE COUNTY IN NORTHEAST MONTANA...
  SOUTHEASTERN DAWSON COUNTY IN NORTHEAST MONTANA...

UNTIL 745 PM MDT.

AT 648 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 22 MILES WEST OF CARLYLE...MOVING NORTHEAST AT 30
MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS IN THE ADVISORY INCLUDE...
   SAINT PHILLIP...

LAT...LON 4663 10433 4664 10436 4666 10437 4667 10442
      4668 10443 4668 10459 4665 10461 4666 10471
      4698 10453 4685 10404 4677 10403
TIME...MOT...LOC 0052Z 222DEG 28KT 4668 10450

MICKELSON
WEATHER.GOV/GLASGOW
Local storm report, Aug 14, 7:07 PM MDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
707 PM MDT SUN AUG 14 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0704 PM     HAIL             PORT OF OPHEIM          49.00N 106.38W
08/14/2011  E1.00 INCH       VALLEY             MT   LAW ENFORCEMENT

&&

JB
Local storm report, Aug 14, 7:21 PM MDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
721 PM MDT SUN AUG 14 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0705 PM     HAIL             PORT OF OPHEIM          49.00N 106.38W
08/14/2011  E2.00 INCH       VALLEY             MT   TRAINED SPOTTER

            PEAS TO 2 INCH HAIL COVERING GROUND

&&

JB
Special weather statement, Aug 14, 7:21 PM MDT, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GLASGOW MT
721 PM MDT SUN AUG 14 2011

MTZ019-150215-
SHERIDAN-
721 PM MDT SUN AUG 14 2011

THE NATIONAL WEATHER SERVICE IN GLASGOW HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  SHERIDAN COUNTY IN NORTHEAST MONTANA...

UNTIL 815 PM MDT.

AT 719 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 14 MILES SOUTHWEST OF PLENTYWOOD...MOVING
NORTHEAST AT 25 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS IN THE ADVISORY INCLUDE...
   PLENTYWOOD...
   PORT OF RAYMOND...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4901 10451 4879 10409 4850 10473 4852 10476
      4856 10476 4856 10484 4862 10494 4901 10460
      4901 10459
TIME...MOT...LOC 0121Z 221DEG 24KT 4863 10474

MICKELSON
WEATHER.GOV/GLASGOW
Special weather statement, Aug 14, 7:36 PM MDT, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GLASGOW MT
736 PM MDT SUN AUG 14 2011

MTZ019-150200-
SHERIDAN-
736 PM MDT SUN AUG 14 2011

THE NATIONAL WEATHER SERVICE IN GLASGOW HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  NORTHWESTERN SHERIDAN COUNTY IN NORTHEAST MONTANA...

UNTIL 800 PM MDT.

AT 732 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR REDSTONE...MOVING NORTHEAST AT 30 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

LOCATIONS IN THE ADVISORY INCLUDE...
  RURAL AREAS OF NORTHWESTERN SHERIDAN COUNTY...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4872 10484 4884 10504 4889 10504 4901 10497
      4900 10460
TIME...MOT...LOC 0136Z 204DEG 24KT 4887 10487

MICKELSON
WEATHER.GOV/GLASGOW
Local storm report, Aug 14, 7:38 PM MDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
738 PM MDT SUN AUG 14 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0735 PM     HAIL             10 NE OPHEIM            48.96N 106.25W
08/14/2011  E1.00 INCH       VALLEY             MT   TRAINED SPOTTER

            MOSTLY DIME SIZED...FEW QUARTERS

&&

JB

The office that day

Everything else NWS Glasgow, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 14, 6:52 PM MDTSpecial Weather StatementGGWWibaux53 min
Aug 14, 6:58 PM MDTSevere Thunderstorm WarningGGWDaniels, Valley62 min
Aug 14, 7:13 PM MDTTornado WarningGGWDaniels, Valley40 min
Aug 14, 7:21 PM MDTSpecial Weather StatementGGWSheridan54 min
Aug 14, 7:36 PM MDTSpecial Weather StatementGGWSheridan24 min
Aug 14, 8:11 PM MDTSpecial Weather StatementGGWSheridan64 min
Aug 14, 8:28 PM MDTSevere Thunderstorm WarningGGWSheridan15 min
Aug 14, 8:54 PM MDTSevere Thunderstorm WarningGGWDaniels36 min
Aug 14, 9:20 PM MDTSevere Thunderstorm WarningGGWDaniels, Sheridan42 min
Aug 14, 9:47 PM MDTRed Flag WarningGGWPhillips, Valley5 hr
Aug 15, 3:11 PM MDTLake Wind AdvisoryGGWGarfield, McCone, Phillips, Valley23 hr

Nearby

Severe Thunderstorm Warnings in Montana, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.